Alert archive / Georgia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 365, NWS Tallahassee, FL

August 2, 2012Baker County, Mitchell County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 2, 2012, 7:29 PM EDT for Baker County, Mitchell County, Georgia. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2012, 7:29 PM EDT (23:29 UTC)
Expired
Aug 2, 2012, 8:15 PM EDT
In force
46 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Baker County, GA, Mitchell County, GA

The radar

The Tallahassee radar (KTLH), 94 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 7:32 PM EDTTSTM WND DMGSsw Newton, GAMULTIPLE TREES AND POWERLINES DOWN ALONG HIGHWAY 200.
Aug 2, 7:37 PM EDTTSTM WND DMG1 S Newton, GATREES DOWN ON HIGHWAY 37.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2627 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

351 
WUUS52 KTAE 022329
SVRTAE
GAC007-205-030015-
/O.NEW.KTAE.SV.W.0365.120802T2329Z-120803T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
729 PM EDT THU AUG 2 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BAKER COUNTY IN SOUTHWEST GEORGIA...
  MITCHELL COUNTY IN SOUTHWEST GEORGIA...

* UNTIL 815 PM EDT

* AT 726 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60   
  MPH. SMALL HAIL IS ALSO POSSIBLE. THIS STORM WAS LOCATED NEAR      
  CAMILLA...OR NEAR MITCHELL CO A/P...AND MOVING SOUTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PELHAM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3135 8416 3125 8400 3108 8401 3108 8436
      3118 8445 3128 8447 3137 8431
TIME...MOT...LOC 2329Z 331DEG 11KT 3125 8428

$$

15-HARRIGAN
1 follow-up statement
926 
WWUS52 KTAE 030003
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
803 PM EDT THU AUG 2 2012

GAC007-030013-
/O.CAN.KTAE.SV.W.0365.000000T0000Z-120803T0015Z/
BAKER GA-
803 PM EDT THU AUG 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BAKER COUNTY IS
CANCELLED...

LAT...LON 3135 8416 3125 8401 3108 8401 3108 8436
      3118 8445 3119 8441 3122 8440 3124 8437
      3131 8433 3131 8432 3134 8427 3134 8425
      3136 8422
TIME...MOT...LOC 0003Z 331DEG 11KT 3116 8422

$$

GAC205-030015-
/O.CON.KTAE.SV.W.0365.000000T0000Z-120803T0015Z/
MITCHELL GA-
803 PM EDT THU AUG 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR MITCHELL COUNTY...

AT 758 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MITCHELL CO A/P...
MOVING SOUTHEAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LANEY...PELHAM...HINSONTON AND COTTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 3135 8416 3125 8401 3108 8401 3108 8436
      3118 8445 3119 8441 3122 8440 3124 8437
      3131 8433 3131 8432 3134 8427 3134 8425
      3136 8422
TIME...MOT...LOC 0003Z 331DEG 11KT 3116 8422

$$

15-HARRIGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:55 PM EDT, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 2, 3:55 PM EDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
355 PM EDT Thu Aug 2 2012

.NEAR TERM [Rest of Today]...
Large scale upper level features of note include a large anticyclone
over TX and NM and a trough along the entire eastern seaboard all
the way from Maine to the FL Keys. A couple of short waves are noted
in the flow, once over MO and another over the Carolinas. Surface
analysis shows a weak pressure pattern over the area with a ridge to
the south and a trough to the north. Most of the stronger convection
today has developed in the vicinity of this trough. Steering flow is
bringing these storms southward into our GA zones. A few of these
storms have been severe and we continue to expect isolated pulse
severe storms to develop for the balance of the afternoon. The
primary threat will remain damaging wind gusts and large hail. Other
activity is developing along the sea breeze front over our FL
Panhandle zones.

&&

.SHORT TERM [Tonight Through Saturday Night]...
Scattered convection may linger into the early evening hours tonight
but the intensity of any storms should diminish with the loss of
daytime heating. By Friday, low to mid level flow will swing around
to the south (type 6). We based PoPs largely on sea breeze climo
with likely values in the favored FL zones tapering to 40 across the
northern zones. An easterly wave will cross the FL Peninsula
tomorrow and enter the eastern Gulf of Mexico over the weekend. By
Saturday, the short waves noted to the northwest and northeast of
the area will converge over the deep southeast with an upper low
cutting off by Saturday afternoon somewhere in the vicinity of FL.
This feature will then drift slowly to the west. The cyclonic
rotation and cooler mid levels temps associated with this feature,
and the influence of the surface wave, will help enhance convective
coverage on Saturday. For now, we show PoPs in the 50-60 percent
range across most of the area. However, these will need to be raised
if subsequent model runs continue to advertise this pattern. Temps
will be a couple of degrees above normal through the period.

As an aside, we do not buy the NAM solution of developing a cyclone
northeast of the Bahamas Friday night and then moving it northward
toward the Carolinas.

&&

.LONG TERM [Sunday through Thursday]...
By Sunday the Atlantic Ridge strengthens over the region. A trof
associated with a Low moving east through the Great Lakes will be
making its way into the Miss. river valley. By Monday and Tuesday
PoP chances elevate to between 40 and 50 percent due to added
moisture from the tropics and the arrival of the trof into our CWA.
Temperatures can be expected to reach the mid 90s in most areas and
dip into the low to mid 70s each night. Current GFS and Euro runs
keep Tropical Depression Five well to the south of our area through
the period. Both models bring what would be Ernesto into the Yucatan
Peninsula on Thursday on a westerly track. At this time it appears
that the quick exit of the eastern seaboard trof on Tuesday and
subsequent rebuilding of the ridge over the southeast will keep this
system on its current westerly track.

&&

.AVIATION...
[Through 18Z Friday] Will be keeping a close watch on the
terminals for the remainder of this afternoon and evening, as
showers and thunderstorms continue to develop and move generally
southward across the region. At present, ABY is the only Taf site to
contain a convective tempo, but some amendments will likely be
needed as the day wears on.

&&

.MARINE...
A ridge of high pressure will be positioned south of the area
through Friday keeping winds light onshore. A tropical wave will
then move west across the area over the weekend swinging winds
around to the east and southeast. A trough will establish itself
north of the waters early next week with a ridge to the south. This
will bring a return to light onshore winds.

&&

.FIRE WEATHER...
Afternoon Relative Humidity levels are expected to remain above
critical thresholds for the next week, so red flag conditions are
not expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   74  93  73  94  72 /  30  60  40  60  30
Panama City   76  92  76  90  74 /  20  50  30  40  30
Dothan        74  94  73  92  73 /  20  50  40  60  30
Albany        74  94  73  94  73 /  40  40  40  50  30
Valdosta      73  94  72  93  71 /  30  50  30  50  30
Cross City    73  92  71  93  71 /  30  50  20  50  30
Apalachicola  77  90  76  90  74 /  30  50  30  30  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

SHORT TERM/MARINE...Wool
LONG TERM...Camp/Walsh
AVIATION/FIRE WEATHER...Godsey/Gould
Hazardous weather outlook, Aug 2, 2:05 AM EDT, 17 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
205 AM EDT THU AUG 2 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-031100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
205 AM EDT THU AUG 2 2012 /105 AM CDT THU AUG 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED. A FEW STORMS COULD BE ON THE STRONG
SIDE WITH AN ISOLATED SEVERE STORM POSSIBLE. THE MAIN THREATS WITH
ANY STORMS ARE EXPECTED TO BE GUSTY WINDS AND FREQUENT CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO CONTINUE THROUGH MID-WEEK NEXT WEEK. THE THREAT
FOR ORGANIZED SEVERE STORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
HOWEVER...SPOTTERS ARE URGED TO KEEP UP WITH CURRENT WEATHER
CONDITIONS AND ACTIVATE AS NECESSARY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

DVD

In the hours before

Special weather statement, Aug 2, 2:36 PM EDT, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
236 PM EDT THU AUG 2 2012

GAZ127-021930-
WORTH GA-
236 PM EDT THU AUG 2 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR CENTRAL WORTH
COUNTY IN SOUTH CENTRAL GEORGIA...

* UNTIL 330 PM EDT

AT 231 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR POULAN...MOVING EAST AT 5 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 3157 8367 3157 8365 3149 8365 3148 8367
      3144 8367 3143 8365 3136 8366 3134 8386
      3151 8391 3160 8368
TIME...MOT...LOC 1836Z 255DEG 3KT 3145 8379

38-GODSEY
Special weather statement, Aug 2, 2:59 PM EDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
259 PM EDT THU AUG 2 2012

GAZ124-126-021945-
TERRELL GA-LEE GA-
259 PM EDT THU AUG 2 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR WESTERN LEE AND
EASTERN TERRELL COUNTIES IN SOUTHWESTERN GEORGIA...

* UNTIL 345 PM EDT

AT 255 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR SMITHVILLE...MOVING SOUTH AT 5 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3192 8417 3167 8415 3168 8444 3192 8439
      3191 8437 3188 8435 3191 8435 3192 8434
TIME...MOT...LOC 1859Z 003DEG 4KT 3185 8429

38-GODSEY
Special weather statement, Aug 2, 3:58 PM EDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
358 PM EDT THU AUG 2 2012

FLZ007-008-022100-
NORTH WALTON FL-CENTRAL WALTON FL-
258 PM CDT THU AUG 2 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR WALTON COUNTY IN
THE PANHANDLE OF FLORIDA...

* UNTIL 400 PM CDT

AT 254 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR DE FUNIAK SPRINGS...OR NEAR PLEASANT RIDGE...MOVING
EAST AT 10 MPH.

THIS STORM WILL BE NEAR...
  DE FUNIAK SPRINGS BY 315 PM CDT.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 3072 8627 3081 8625 3080 8604 3071 8604
      3071 8594 3070 8592 3055 8595 3064 8629
TIME...MOT...LOC 1958Z 281DEG 7KT 3071 8617

38-GODSEY
Local storm report, Aug 2, 4:04 PM EDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
404 PM EDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             DAWSON                  31.77N 84.44W
08/02/2012  M1.00 INCH       TERRELL            GA   911 CALL CENTER

            QUARTER SIZED HAIL REPORTED IN DAWSON AND WAS STILL
            FALLING AT 4 PM EDT.

&&

GOULD
Special weather statement, Aug 2, 4:53 PM EDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
453 PM EDT THU AUG 2 2012

ALZ068-022145-
GENEVA AL-
353 PM CDT THU AUG 2 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GENEVA COUNTY IN
SOUTHEAST ALABAMA...

* UNTIL 445 PM CDT

AT 349 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 5 MILES SOUTHEAST OF GENEVA...OR NEAR SMITH
CROSSROADS...MOVING NORTHEAST AT 15 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 3119 8608 3120 8549 3099 8560 3100 8612
TIME...MOT...LOC 2053Z 208DEG 11KT 3100 8580

38-GODSEY
Local storm report, Aug 2, 5:38 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
538 PM EDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     NEW HOPE                30.95N 85.88W
08/02/2012                   HOLMES             FL   911 CALL CENTER

            POWER LINES BLOWN DOWN ON HWY 2 JUST EAST OF HWY 81.

&&

GOULD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:17 AM EDTDense Fog AdvisoryTAEDecatur, Grady, Seminole, Thomas3 hr
Aug 2, 2:36 PM EDTSpecial Weather StatementTAEWorth54 min
Aug 2, 2:59 PM EDTSpecial Weather StatementTAETerrell46 min
Aug 2, 3:23 PM EDTSevere Thunderstorm WarningTAELee, Terrell37 min
Aug 2, 3:57 PM EDTSevere Thunderstorm WarningTAERandolph, Terrell48 min
Aug 2, 4:12 PM EDTAreal Flood AdvisoryTAETerrell2 hr
Aug 2, 6:15 PM EDTSevere Thunderstorm WarningTAEClay, Early30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.